Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 105, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2014, 1:39 PM CDT for 4 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2014, 1:39 PM CDT (18:39 UTC)
- Expired
- May 12, 2014, 2:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 753 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:02 PM CDT, 37 minutes earlier.
Area forecast discussion, May 12, 1:02 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 102 PM CDT MON MAY 12 2014 .SHORT TERM /TODAY/... ISSUED AT 321 AM CDT MON MAY 12 2014 TWO PROBLEMS TODAY ARE BOTH WITH CONVECTION THE EARLY MORNING CONVECTION WILL BE AN ISSUE WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MOVING INTO ALREADY SATURATED AREAS. THIS IS ASSOCIATED WITH A WEAK WAVE IN THE FLOW THAT IS LIFTING NORTHEAST ACROSS THE STATE. ADDITIONAL DEVELOPMENT IS LIKELY OVER THE SOUTHEAST HALF OF THE STATE WITH THE COLD FRONT PROGRESSING EAST. THE HRRR HAS WHAT SEEMS TO BE A REASONABLE HANDLE ON THIS. SEVERITY WILL DEPEND ON HOW MUCH RECOVERY WE CAN ACHIEVE AFTER THE MORNING CONVECTION. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 321 AM CDT MON MAY 12 2014 PRECIPITATION WILL MOVE OUT OF THE STATE BY 06Z AS THE PATTERN CHANGES FROM A SOUTHWEST FLOW TO A NORTHWEST FLOW. CANADIAN HIGH PRESSURE WILL DOMINATE THE WEEKS WEATHER WITH TEMPERATURES WELL BELOW NORMAL. WILL POTENTIAL NEED TO CONSIDER SOME FROST WORDING LATER IN THE WEEK, BUT CERTAINTY IS NOT THERE AT THIS TIME BECAUSE OF THE POTENTIAL FOR SOME CLOUD COVER. IT WILL LIKELY TAKE UNTIL THE WEEKEND BEFORE THE COOL HIGH PRESSURE MOVES OFF TO THE EAST. WARMING AND AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED LATER IN THE WEEKEND. && .AVIATION...12/18Z ISSUED AT 102 PM CDT MON MAY 12 2014 UNSETTLED WEATHER EXPECTED THRU THE TAF PD AS A SFC COLD FRONT SWEEPS THRU THE RGN. SHRA/TSRA POSSIBLE THRU THIS EVE AT THE KOTM...KDSM AND KALO TERMINALS. IFR/MVFR CIGS FILL IN BEHIND THE FROPA. IFR/MVFR CIGS EXPECTED TO LIFT BY 15Z TUE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...MS MAY 14 AVIATION...ZOGG
Hazardous weather outlook, May 12, 12:35 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT MON MAY 12 2014 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-131745- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SOME OF THE STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-131745- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO TONIGHT...BUT WILL END FROM WEST TO EAST BEGINNING BY LATE AFTERNOON. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 100 PM AND 800 PM. ZOGG
In the hours before
Local storm report, May 12, 8:22 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 1 NW GRISWOLD 41.25N 95.16W
05/12/2014 M4.10 INCH CASS IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 4.10 INCHES OF RAIN
&&
KOTENBERGSpecial weather statement, May 12, 9:34 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT MON MAY 12 2014
IAZ074-075-084>086-094>096-121530-
APPANOOSE IA-MAHASKA IA-DECATUR IA-WAPELLO IA-LUCAS IA-WAYNE IA-
MARION IA-MONROE IA-
934 AM CDT MON MAY 12 2014
...HEAVY RAINFALL MAY LEAD TO MINOR FLOODING...
THROUGH 930 AM...THUNDERSTORMS WITH HEAVY RAINFALL HAVE PRODUCED AS
MUCH AS 2 TO 3 INCHES OF RAIN IN A COUPLE HOURS OVER SOUTHEAST IOWA.
THIS HEAVY RAINFALL WILL LEAD TO SIGNIFICANT RUNOFF AND MAY CAUSE
SOME MINOR FLOODING. ANY FLOODING WILL BE SHORT-LIVED.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...CHARITON...ALBIA...CORYDON...EDDYVILLE...
RATHBUN LAKE...OTTUMWA INDUSTRIAL AIRPORT...FREMONT...SEYMOUR...
MORAVIA...RUSSELL...LOVILIA...ALLERTON...BEACON...HUMESTON...
UNIVERSITY PARK...MYSTIC...BUSSEY AND BLAKESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DO
NOT DROWN.
&&
LAT...LON 4107 9328 4146 9241 4117 9241 4116 9218
4110 9218 4110 9219 4098 9258 4058 9328
4058 9378
TIME...MOT...LOC 1430Z 240DEG 49KT 4091 9321
ZOGGSpecial weather statement, May 12, 12:42 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 PM CDT MON MAY 12 2014 IAZ049-050-060>062-073>075-083>086-094>097-121945- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER... DYSART...GLADBROOK...DES MOINES...NEWTON...GRINNELL...INDIANOLA... NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 1242 PM CDT MON MAY 12 2014 ...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY RAINFALL THIS AFTERNOON... THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS WILL IMPACT PORTIONS OF CENTRAL AND EASTERN IOWA THIS AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 30. SOME OF THE STORMS SOUTH OF INTERSTATE 80 MAY BECOME STRONGER WITH LARGER HAIL POSSIBLE. ALSO BE ON THE LOOKOUT FOR HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:58 PM CDT | Special Weather Statement | DMX | Adair, Audubon, Carroll, Cass, Crawford, Guthrie | 2 hr |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 37 min |
| May 11, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford | 66 min |
| May 11, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 40 min |
| May 11, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 45 min |
| May 11, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Dallas, Greene, Guthrie | 39 min |
| May 11, 9:30 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Cass, Crawford | 6 hr |
| May 11, 9:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 11, 9:59 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 46 min |
| May 11, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Hamilton and 6 more | 57 min |
| May 11, 10:26 PM CDT | Tornado Warning | DMX | Dallas, Polk, Story | 34 min |
| May 11, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 11, 10:47 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Story | 28 min |
| May 11, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Jasper, Marion, Marshall and 3 more | 65 min |
| May 11, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| May 12, 12:31 AM CDT | Flash Flood Warning | DMX | Adair | 6 hr |
| May 12, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 43 min |
| May 12, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 43 min |
| May 12, 3:05 AM CDT | Special Weather Statement | DMX | Carroll | 25 min |
| May 12, 4:45 AM CDT | Special Weather Statement | DMX | Hardin | 30 min |
| May 12, 9:34 AM CDT | Special Weather Statement | DMX | Mahaska, Monroe, Wayne | 56 min |
| May 12, 10:34 AM CDT | Flash Flood Watch | DMX | Appanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more | 7 hr |
| May 12, 2:47 PM CDT | Flash Flood Warning | DMX | Lucas | 6 hr |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Poweshiek, Wapello | 46 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 39 min |
| May 12, 4:18 PM CDT | Flash Flood Warning | DMX | Marion, Monroe | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.